Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 159, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 26, 2016, 9:23 PM CDT for Phillips County, Kansas; 4 counties in Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2016, 9:23 PM CDT (02:23 UTC)
- Expired
- May 26, 2016, 10:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Furnas County, NE, Gosper County, NE, Harlan County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2515 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
385
WUUS53 KGID 270223
SVRGID
KSC147-NEC065-073-083-137-270315-
/O.NEW.KGID.SV.W.0159.160527T0223Z-160527T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
923 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS...
SOUTHERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA...
SOUTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA...
FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA...
HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 1015 PM CDT
* AT 923 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CAMBRIDGE TO 11 MILES SOUTH OF BEAVER CITY TO
19 MILES WEST OF LOGAN...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...ALMA...CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...
ORLEANS...LOOMIS...HOLBROOK...STAMFORD...REPUBLICAN CITY...LONG ISLAND...
PRAIRIE VIEW...EDISON...ATLANTA...HUNTLEY...WOODRUFF...HENDLEY AND
HOLLINGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4035 10010 4037 10009 4054 9953 4015 9919
3972 9931 3966 9963 4000 9963 4000 9998
4025 10020 4034 10020
TIME...MOT...LOC 0223Z 248DEG 39KT 4026 10013 3998 9988 3968 9993
HAIL...0.88IN
WIND...60MPH
$$
JCB3 follow-up statements
303
WWUS53 KGID 270239
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CDT THU MAY 26 2016
KSC147-NEC065-073-083-137-270315-
/O.CON.KGID.SV.W.0159.000000T0000Z-160527T0315Z/
PHILLIPS KS-GOSPER NE-PHELPS NE-FURNAS NE-HARLAN NE-
939 PM CDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN PHILLIPS...SOUTHERN GOSPER...SOUTHWESTERN PHELPS...
FURNAS AND HARLAN COUNTIES...
AT 939 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ARAPAHOE TO 8 MILES SOUTHWEST OF STAMFORD TO 10
MILES NORTHWEST OF LOGAN...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...ALMA...CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...
ORLEANS...LOOMIS...HOLBROOK...STAMFORD...REPUBLICAN CITY...LONG ISLAND...
PRAIRIE VIEW...EDISON...ATLANTA...HUNTLEY...WOODRUFF...HENDLEY AND
HOLLINGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
HASTINGS.
&&
LAT...LON 4035 10010 4037 10009 4054 9953 4015 9919
3972 9931 3966 9963 4000 9963 4000 9998
4025 10020 4034 10020
TIME...MOT...LOC 0239Z 248DEG 39KT 4032 9994 4004 9969 3974 9974
HAIL...0.88IN
WIND...60MPH
$$
ADP492
WWUS53 KGID 270258
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
958 PM CDT THU MAY 26 2016
KSC147-NEC065-073-083-137-270315-
/O.CON.KGID.SV.W.0159.000000T0000Z-160527T0315Z/
PHILLIPS KS-GOSPER NE-PHELPS NE-FURNAS NE-HARLAN NE-
958 PM CDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN PHILLIPS...SOUTHERN GOSPER...SOUTHWESTERN PHELPS...
FURNAS AND HARLAN COUNTIES...
AT 957 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF EDISON TO NEAR ORLEANS TO PRAIRIE
VIEW...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...ALMA...CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...
ORLEANS...LOOMIS...HOLBROOK...STAMFORD...REPUBLICAN CITY...LONG ISLAND...
PRAIRIE VIEW...EDISON...ATLANTA...HUNTLEY...WOODRUFF...HENDLEY AND
HOLLINGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
HASTINGS.
&&
LAT...LON 4035 10010 4037 10009 4054 9953 4015 9919
3972 9931 3966 9963 4000 9963 4000 9998
4025 10020 4034 10020
TIME...MOT...LOC 0257Z 245DEG 35KT 4039 9976 4011 9951 3981 9956
HAIL...0.75IN
WIND...60MPH
$$
ADP677
WWUS53 KGID 270311
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1011 PM CDT THU MAY 26 2016
KSC147-NEC065-073-083-137-270320-
/O.EXP.KGID.SV.W.0159.000000T0000Z-160527T0315Z/
PHILLIPS KS-GOSPER NE-PHELPS NE-FURNAS NE-HARLAN NE-
1011 PM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PHILLIPS...
SOUTHERN GOSPER...SOUTHWESTERN PHELPS...FURNAS AND HARLAN COUNTIES
WILL EXPIRE AT 1015 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
HASTINGS.
LAT...LON 4035 10010 4037 10009 4054 9953 4015 9919
3972 9931 3966 9963 4000 9963 4000 9998
4025 10020 4034 10020
TIME...MOT...LOC 0309Z 248DEG 39KT 4039 9976 4011 9951 3981 9956
$$
ADPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:39 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 26, 6:39 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Hastings NE 639 PM CDT THU MAY 26 2016 .SHORT TERM...(This evening through Friday) Issued at 233 PM CDT Thu May 26 2016 Abbreviated AFD due to early start to severe weather this afternoon. Severe storms have begun in full force across the area initial line going up near the radar and extending east. This is well north of the main surface boundary that extends from southwest KS to southeast NE. Storms have also popped along the boundary to our south in KS. All ingredients in place with plenty of moisture as low 70 dewpoints have advected as far north as CNK. Decent forcing with upper wave now centered over four corners region and slowly churning east. Current instability ranges from ml-CAPE values of near 4000 J/KG in the southern CWA to 1000 in the far north. Mid level lapse rates impressive south of highway 30 ranging from 8-9 deg C. Effective bulk shear values of 40kt south CWA to 60 kt north. Only thing lacking at present are 0-1 km bulk shear values which are 10 kt or less. Still, latest Sig Tor parameter values now in the 3-4 range in the Tor Watch area so will need close monitoring. Large hail parameters off the chart with the southern half of the CWA currently exceeding 30, while northern CWA exceeding 14. What all of that means is we are looking at a good setup for severe thunderstorms with the main threat at present being very large to giant size hail. Tornadoes also possible especially near and along the boundary. Expect activity to continue into the evening and overnight as more thunderstorms move in from the southwest. Precipitation chances continue into Friday and while severe threat won't be as high as it is today, it will still be possible until main upper wave gets east of us. .LONG TERM...(Friday night through Thursday) Issued at 233 PM CDT Thu May 26 2016 Unsettled weather continues in the long term although we do see a pattern change. Deep upper southwest U.S. low finally moves to the east and by 00Z Saturday it should be near northwest KS, and then move over our CWA on Sat as it opens into a wave. By 00Z Sunday the upper trough axis should be to our east near the MO River Valley. So Sat night and early Sun may not be as active although chances return Sun night as a surface boundary once again hangs up in the central Plains. Another upper low is progged to move into the Pacific NW region later on Sunday which should preclude any ridging over the Plains. The earlier runs of the EC and GFS differed on the timing but they do both move this system east across southern Canada. The latest run of the GFS seems to be coming more into line with the EC. Our thunderstorm chances should continue until that wave axis gets east of our CWA. This could be as early as Wed but will just have to see how system progresses. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening) Issued at 634 PM CDT Thu May 26 2016 Expect tstm chances to continue off and on through the TAF period. First round of storms have pushed east but more to follow as activity moves in from the southwest overnight as main upper low moves towards us from the four corners region. Also expect ceilings to lower to IFR later tonight and remain until mid morning. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Ewald LONG TERM...Ewald AVIATION...Ewald
Hazardous weather outlook, May 26, 7:14 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 714 PM CDT THU MAY 26 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 714 PM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORM CHANCES CONTINUE THROUGH THE NIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT LIKELY...THERE COULD BE A FEW SEVERE STORMS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AT LEAST SMALL CHANCES FOR THUNDERSTORMS EXIST EACH DAY AND NIGHT THROUGH THIS PERIOD. FRIDAY AFTERNOON INTO FRIDAY NIGHT...AT LEAST A MARGINAL RISK OF SEVERE STORMS EXISTS ACROSS THE OUTLOOK AREA. BEYOND FRIDAY...ADDITIONAL CHANCES FOR SEVERE STORMS CANNOT BE RULED OUT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS THE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, May 26, 5:33 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL NAPONEE 40.07N 99.14W
05/26/2016 M1.00 INCH FRANKLIN NE TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL.
&&
PBEDALocal storm report, May 26, 5:52 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 7 SW ALMA 40.03N 99.46W
05/26/2016 M0.25 INCH HARLAN NE TRAINED SPOTTER
EST WINDS 40 TO 50MPH. .20 WORTH OF PRECIP WITH STORM.
&&
PBEDALocal storm report, May 26, 6:00 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 3 S WILCOX 40.32N 99.17W
05/26/2016 M1.00 INCH FRANKLIN NE TRAINED SPOTTER
NICKLE TO QUARTER SIZED HAIL
&&
PBEDALocal storm report, May 26, 7:03 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 S FUNK 40.42N 99.25W
05/26/2016 M0.88 INCH PHELPS NE PUBLIC
REPORT VIA SOCIAL MEDIA
&&
PBEDASpecial weather statement, May 26, 7:44 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
744 PM CDT THU MAY 26 2016
KSZ018-019-270130-
OSBORNE KS-MITCHELL KS-
744 PM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL AND EASTERN
OSBORNE COUNTIES UNTIL 830 PM CDT...
AT 743 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF NATOMA...OR 39 MILES SOUTHWEST OF BELOIT...MOVING
NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OSBORNE...DOWNS...CAWKER CITY AND TIPTON.
LAT...LON 3918 9894 3957 9858 3957 9851 3945 9823
3913 9867 3913 9885
TIME...MOT...LOC 0043Z 218DEG 36KT 3920 9877
JCBSpecial weather statement, May 26, 8:44 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
844 PM CDT THU MAY 26 2016
KSZ007-019-270230-
JEWELL KS-MITCHELL KS-
844 PM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHEASTERN JEWELL
COUNTIES UNTIL 930 PM CDT...
AT 844 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GLEN ELDER TO 6 MILES EAST OF VICTOR.
MOVEMENT WAS NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BELOIT...GLEN ELDER...JEWELL...ASHERVILLE...FORMOSO...SIMPSON...RANDALL...
SCOTTSVILLE AND MONTROSE.
LAT...LON 3922 9822 3957 9840 3997 9794 3924 9793
3922 9798
TIME...MOT...LOC 0144Z 225DEG 37KT 3956 9831 3925 9815
JCBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:44 PM CDT | Special Weather Statement | GID | Osborne | 46 min |
| May 26, 8:44 PM CDT | Special Weather Statement | GID | Mitchell | 46 min |
| May 26, 9:52 PM CDT | Special Weather Statement | GID | Rooks | 23 min |
| May 26, 10:15 PM CDT | Special Weather Statement | GID | Osborne, Phillips, Rooks, Smith | 45 min |
| May 27, 5:41 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 49 min |
| May 26, 10:13 PM CDT | Special Weather Statement | GID | Buffalo, Dawson, Franklin, Gosper, Harlan, Kearney and 1 more | 47 min |
| May 26, 10:56 PM CDT | Special Weather Statement | GID | Dawson | 49 min |
| May 26, 10:59 PM CDT | Areal Flood Warning | GID | Fillmore | 12 hr |
| May 27, 4:28 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 27, 4:49 PM CDT | Special Weather Statement | GID | Nuckolls | 41 min |
| May 27, 5:35 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 40 min |
| May 27, 5:48 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 42 min |
| May 27, 5:52 PM CDT | Areal Flood Advisory | GID | Fillmore, Thayer | 18 hr |
| May 27, 6:19 PM CDT | Tornado Warning | GID | Fillmore | 26 min |
| May 27, 6:56 PM CDT | Flash Flood Warning | GID | Fillmore, Thayer | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.